Oregon, 2025Debris Flow in Oregon, July 31, 2025
July 31, 2025 · NWS BOI · 1 event in 1 county or zone
On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over eastern Oregon. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over eastern Oregon. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 31, 12:16 PM PST, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 31, 12:16 PM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boise ID
216 PM MDT Thu Jul 31 2025
.SHORT TERM...Tonight through Saturday night...Thunderstorms
underway as of 2 PM MDT near the Nevada border and will continue
to develop further and advance north the rest of today as a
potent short wave trough comes in from the south. SPC
currently targets our Idaho zones for a marginal risk of severe
thunderstorms due to wind, while WPC targets the northern half
of the district for a marginal risk of excessive rain. A Flash
Flood Watch for burn scars is in effect in the excessive rain
area until 10 PM MDT, but hi-res models suggest heavy rains may
persist in Baker County until midnight PDT. Latest HRRR model
shows a line of thunderstorms around 5 PM MDT near the Snake
River, extending across southern Malheur and Harney Counties.
If they develop as HRRR shows, we would expect southerly
thunderstorm outflow winds to move out ahead of the northward-
moving storms. This would be most likely 5-6 PM MDT. The short
wave trough and most of the showers and storms should move north
of the CWA by sunrise, but another, weaker trough will come in
from the Pacific late Friday leading to isolated showers and
thunderstorms again, mainly in Oregon, and again on Saturday,
mainly in Idaho. Temperatures will cool Friday and stay several
degrees below normal Saturday.
.LONG TERM...Sunday through Thursday...Guidance continues to
indicate a shortwave trough digging into the area Sunday and
Monday, allowing for isolated afternoon showers/thunderstorms
mainly over Eastern OR on Sunday and across higher elevations
for Southeast OR and Southwest/West-Central ID on Monday. This
troughing pattern is expected to bring a slight cooling trend,
with peak temperatures dropping 5-10 degrees below normal
Monday and Tuesday. A large ridge over the Four Corners region
is expected to gradually build into the area Wednesday through
Thursday, returning a warming and drying trend with daytime
temperatures going back up into the 90s for most locations.
There is considerable guidance uncertainty over the arrival
of a longwave trough over the Northwest on Thursday, but higher
elevation showers/thunderstorms are possible.
&&
.AVIATION...Mostly VFR. Scattered showers/thunderstorms
developing across E Oregon and SW Idaho this afternoon.
Thunderstorms capable of 50 kt outflows, heavy rain, and hail,
resulting in MVFR conditions. Mountains locally obscured in
precip. Surface winds outside of outflows: SW-NW 5-15 kt this
afternoon. Winds aloft at 10kft MSL: Variable 5-15 kt.
KBOI...Generally VFR. Showers/thunderstorms developing today
late afternoon/evening around 00z and after (40-50% chance
until 04z). Thunderstorms will be capable of outflows up to
50kt, heavy rain, and hail. Surface winds outside of outflows:
W-NW 10-15 kt this afternoon/early evening.
Weekend Outlook...Isolated afternoon showers/thunderstorms
across E Oregon and SW Idaho each afternoon Friday through
Sunday, favoring E Oregon and higher terrain in SW Idaho
Saturday/Sunday. Thunderstorms capable of 30-40 kt outflows,
and heavy rain resulting in MVFR conditions and mountain
obscuration. Surface winds outside of outflows: NW-SW 5-15
kt each afternoon, variable 5-10 kt over nights.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
IDZ400-420-423-424-426.
Flash Flood Watch until 10 PM MDT this evening IDZ011-013.
OR...Red Flag Warning until midnight MDT /11 PM PDT/ tonight
ORZ670-672>675.
Flash Flood Watch until 9 PM PDT this evening ORZ062.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise
SHORT TERM...LC
LONG TERM....JY
AVIATION.....JYIn the hours before
Special weather statement, Jul 31, 3:37 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Boise ID
537 PM MDT Thu Jul 31 2025
IDZ013-010000-
Boise Mountains ID-
537 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELMORE COUNTY
THROUGH 600 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Bar, or 27 miles southeast of Idaho City. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rocky Bar around 540 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4371 11553 4380 11535 4367 11503 4346 11538
TIME...MOT...LOC 2336Z 326DEG 2KT 4367 11533
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SASpecial weather statement, Jul 31, 3:54 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Boise ID
454 PM PDT Thu Jul 31 2025
ORZ063-010030-
Malheur County OR-
454 PM PDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MALHEUR COUNTY
THROUGH 530 PM PDT...
At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sacramento Hill, or 28 miles northeast of McDermitt,
moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities.
This strong thunderstorm will be near...
Peacock Lake around 610 PM MDT.
Five Points around 620 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 11726 4224 11758 4254 11766 4255 11717
TIME...MOT...LOC 2354Z 179DEG 14KT 4234 11742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JMSpecial weather statement, Jul 31, 3:59 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Boise ID
559 PM MDT Thu Jul 31 2025
IDZ013-014-010030-
Upper Treasure Valley ID-Boise Mountains ID-
559 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADA...SOUTHWESTERN
BOISE AND NORTHWESTERN ELMORE COUNTIES THROUGH 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aldape Summit, or 10 miles east of Boise, moving northwest at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Aldape Summit and Lucky Peak Reservoir around 600 PM MDT.
Bogus Basin Ski Area around 610 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 11582 4347 11599 4362 11627 4382 11609
TIME...MOT...LOC 2359Z 148DEG 25KT 4363 11603
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SASpecial weather statement, Jul 31, 4:27 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Boise ID
627 PM MDT Thu Jul 31 2025
IDZ011-ORZ062-010100-
West Central Mountains ID-Baker County OR-
627 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND EAST
CENTRAL BAKER COUNTIES THROUGH 700 PM MDT/600 PM PDT/...
At 627 PM MDT/527 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Brownlee Reservoir, or 26 miles north of Weiser.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Brownlee Reservoir around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4459 11692 4453 11711 4474 11736 4488 11704
TIME...MOT...LOC 0027Z 179DEG 3KT 4463 11708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SASpecial weather statement, Jul 31, 4:28 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Boise ID
528 PM PDT Thu Jul 31 2025
ORZ061-010100-
Harney County OR-
528 PM PDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARNEY COUNTY
THROUGH 600 PM PDT...
At 528 PM PDT, Doppler radar was tracking a strong thunderstorm near
Riddle Mountain, or 39 miles southeast of Burns, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities.
This strong thunderstorm will be near...
New Princeton around 550 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4309 11830 4306 11864 4332 11881 4338 11829
TIME...MOT...LOC 0028Z 163DEG 11KT 4318 11852
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JMSpecial weather statement, Jul 31, 4:29 PM PST, 1 minute before
Special Weather Statement
National Weather Service Boise ID
629 PM MDT Thu Jul 31 2025
IDZ013-014-010100-
Upper Treasure Valley ID-Boise Mountains ID-
629 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADA AND
SOUTHWESTERN BOISE COUNTIES THROUGH 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bogus Basin Ski Area, or 9 miles southwest of Idaho City.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern Ada
and southwestern Boise Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4376 11568 4368 11587 4359 11599 4372 11628
4399 11593
TIME...MOT...LOC 0029Z 116DEG 3KT 4374 11597
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SADebris Flow, Baker
- When
- July 31, 4:30 PM PST to 6:30 PM PST
- Where
- Baker County, 6.01 mi SSW of Oxman to 5.9 mi SSW of Oxman
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 44.574, -117.579
Baker County Emergency Management reported debris over the road within the Durkee burn area. Timing was estimated using Hydrophobic Unit Streamflow.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Maryland, July 31, 20251 death · 26 events
- Heat in Virginia, July 31, 20251 death · 1 event
- Rip Current in Wisconsin, July 31, 20251 death · 1 event
- Wildfire in Washington, July 31, 2025$2.7 million · 1 event
- Wildfire in Washington, July 31, 2025$1.0 million · 1 event
- Damaging Winds in Texas, July 31, 20251 injured · $275,000 · 60 kt wind · 8 events
- Flash Flooding in Pennsylvania, July 31, 2025$240,000 · 17 events
- Wildfire in Washington, July 31, 2025$320,000 · 1 event
- Tornado and Damaging Winds in Maryland, July 31, 2025$121,000 · EF0 · 6 events
- Flash Flooding and Flood in New Jersey, July 31, 2025$65,000 · 18 events
- Flash Flood and Damaging Winds in Virginia, July 31, 2025$61,000 · 55 kt wind · 5 events
- Damaging Winds in Virginia, July 31, 2025$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294460.